My doctor decided that I might want to try decreasing my atenolol dose from 50 to 25. I have done that for the past couple days. I feel more anxious, I am concious of my heart beat, and I feel all around strange. I haven't checked my blood pressure yet. I have been on the medicine for about 4 years now. Am I going through withdrawal? Did my cardio system forget how to function normally without the larger dose? Will I feel better in a couple of days?
Did you find this post helpful?
First Helper xlx
|

replied April 22nd, 2006
Experienced User
I Checked My Blood Pressure At Walmart
If I am feeling strange because of it, it isn't because my blood pressure has suddenly gone up. It was 113/64. At the doctor the other day before I decreased the dose, it was 132/84. My pulse was 69, instead of the more typical 60, but that is not really a huge increase. I shouldn't feel like my heart is pounding when it is only that.
|
Did you find this post helpful?

replied April 29th, 2006
Re: I Checked My Blood Pressure At Walmart
I've been on atenolol 50mg (one per day) for about 1.5 year now but recently tried to wean off. I don't have health insurance so it was about a year ago that I saw a doctor who prescribed atenolol 50mg. When I saw another dr a month ago, after he checked my pulse (he was shocked at my low pulse rate) and bp and recommended that I try to "cautiously wean off" atenolol. Thus I stopped taking atenolol for about 20 day and my bp was perfectly normal at 120-80 (except when I engaged in even just light workouts my bp went up to something like 150-95.)

at about the 21th day after I stopped taking atenolol I felt slight headaches and my bp started to go up to 130-85, then 140-90 and to 145 95 etc... So I became concerned and started to take the atenolol again about 4 days ago.

What concerns me now is that for about the last 3 days i've been rather fatigued, dizzy and my bp is very low at 110-65 to 100-60.

Normally my bp is never normal/ 120-80 even with meds, let alone this low at 100-60, until about a couple of months ago which was the reason the dr suggested that I wean off(?) I suppose.

Now, like you, i'm wondering whether my system has gone out of whack or something. After reading your post i'm thinking perhaps I should take just half tablets of atenolol 50mg instead... Not having insurance and not being under any physicians care i'm just experimenting myself.


P.S. It seems like no one's responding to your post... Since I don't have a dr to ask questions i'm hoping to get some kind of feedback here (it seems I couldn't get any response from any other health forums either.)
|
Did you find this post helpful?

replied May 1st, 2006
Experienced User
It Is Safer to Go to a Smaller Amount First
As I understand it, one's body gets used to the medication for normal function. Just stopping it can be dangerous. I noticed that my information sheet said that one should limit physical activity while decreasing or stopping it. I don't know if I was doing too much physical activity. I wasn't really exercising, just doing normal stuff that I have to do at work like bring on my feet most of the day, going up and down stairs, and some lifting. I am feeling somewhat better, but haven't checked my blood pressure in a few days. It has been higher when I have it taken at the doctor rather when I go myself to the pharmacy. I just cannot settle down while I am waiting for the nurse to take my blood pressure.
In your case, I would probably guess that it would be smart to go to 25, cutting the 50 in half. When I first started atenolol, they had me take 25 for the first month before going to 50. If you are too messed up for long though, i'd go to the doctor anyway. Paying for a doctor's visit is a lot cheaper than the er if you'd have a heart attack or something. Atenolol itself is fairly cheap if you worry about being able to pay for it without insurance.
|
Did you find this post helpful?

replied May 3rd, 2006
Re: It Is Safer to Go to a Smaller Amount First
Yeap, i'm thinking of seeing a dr as my bp was 100-70 just now. My bp's been mostly low but fairly whacky between 140-90 to 100-60.


I read an online info on atenolol that said not to break or crush them before taking and it should be taken whole but I see the tablets are scored so I think that means it's okay to break in half...


As for you, you should get a bp monitor and get in habit of checking your bp. I have a traditional one by omron that works good but it's a bit of pain to use and out of question for out of the house usage. I'm thinking about getting a wrist monitor. This one at amazon gets pretty good review so i'm thinking about ordering it.


payng for atenolol is not an issue... Cost for regular dr visits and occasional ekg and other meds etc etc are.
|
Did you find this post helpful?

replied February 15th, 2009
pregnency w atenolol
just found our im 2 weeks pregnant. stopped taking my atenolol dose. is my baby safe?
|
Did you find this post helpful?

replied February 15th, 2009
pregnant on atenolol
2 weeks pregnant, stopped taking atenolol. is my baby safe?
|
Did you find this post helpful?

replied March 27th, 2016
hello
|
Did you find this post helpful?

replied March 27th, 2016
Does reducing the dose to 12.5mg cause any side effects?
|
Did you find this post helpful?
Must Read
What exactly is blood pressure in the first place? And how can you know if your blood pressure is either high OR low?...
Millions of American have blood pressure problems. Learn what can put you at risk of high or low blood pressure here....
High blood pressure and low blood pressure manifest physical symptoms. Learn the signs of hypertension and hypotension here....